Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 507, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 23, 2008, 6:25 PM CDT for Guthrie County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2008, 6:25 PM CDT (23:25 UTC)
- Expired
- Sep 23, 2008, 7:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Guthrie County, IA
The radar
The Des Moines radar (KDMX), 65 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 6:25 PM CDT, 0 minutes earlier.
Area forecast discussion, Sep 23, 6:25 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 625 PM CDT TUE SEP 23 2008 .DISCUSSION... SFC BOUNDARY WILL ADVANCE SLOWLY EAST THROUGH TONIGHT. SCATTERED CONVECTION HAS INITIATED FROM NW IA AND ERN NEBRASKA THOUGH THE ACTIVITY IS WELL BELOW SEVERE LIMITS AT THIS TIME. SEVERE WX PARAMETERS ARE MARGINAL THIS AFTERNOON WITH UNSEASONABLY DEEP WARM LAYER NEAR 13 KFT LIMITING HAIL POTENTIAL. GREATEST THREAT WILL BE DAMAGING WINDS WITH NEAR UNIDIRECTIONAL FLOW THROUGHOUT THE LAYER. NO DIRECTIONAL SHEAR AND LIMITED SPEED SHEAR SHOULD KEEP PRIMARY STORM MODE AS MULTICELL LINE THOUGH AN EMBEDDED SUPERCELL IS STILL POSSIBLE. MLCAPES NEAR 1500 J/KG NOW HOWEVER CU FIELD IS BECOMING BROKEN AHEAD OF THE BOUNDARY AND MAY END UP LIMITING OVERALL INSTABILITY AND SVR THREAT. LATE CLEARING IN THE FAR NORTH WITH LIGHT WINDS MAY PRODUCE SOME FOG BEFORE DAYBREAK. SHOWERS WILL LIKELY LINGER IN THE SOUTHEAST COUNTIES WEDNESDAY MORNING. THERE IS SOME UNCERTAINTY AS TO HOW FAR SOUTH THE FRONT WILL PUSH DURING THE AFTERNOON HOURS. THE NAM STALLS IT OUT IN SOUTHERN IOWA AND DEVELOPS SOME LATE AFTERNOON/EVENING CONVECTION ALONG THE HIGHWAY 34 AND INTERSTATE 80 CORRIDORS. THE ECMWF/GFS/SREF ALL PUSH THE FRONT SOUTH. WILL KEEP SMALL POPS SOUTH OF HIGHWAY 34 THROUGH 00Z BUT IGNORE THE NAM OUTLIER FOR NOW. WAA WILL INCREASE ACROSS WESTERN IOWA LATE WEDNESDAY NIGHT INTO THURSDAY MORNING AS THE FRONT LIFTS BACK NORTH. THE GFS IS HAVING SOME APPARENT CONVECTIVE FEEDBACK ISSUES WITH THE LARGE QPF BULLSEYE IN FAR NORTHEAST NEBRASKA AND WILL DISREGARD THAT...BUT THERE SHOULD BE SOME SCATTERED STORMS. FOR LATER THURSDAY INTO FRIDAY...UPPER RIDGING WILL BUILD INTO IOWA WHICH WILL BOOST AFTERNOON TEMPERATURES INTO THE 80 TO 85 DEGREE RANGE MOST LOCATIONS. A STRONG COLD FRONT WILL DROP SOUTH THROUGH THE STATE FRIDAY NIGHT INTO SATURDAY. MOISTURE IS LIMITED...AS IS MODEL QPF. WILL KEEP THE SLT CHC POPS GOING SATURDAY IN THE FAR NORTH...BUT LEAVE FRIDAY NIGHT DRY. MODEL CONSENSUS IS IMPROVING FOR A MUCH STRONGER UPPER LOW TO IMPACT THE STATE SUNDAY NIGHT THROUGH MONDAY WITH THE COOLEST AIR OF THE SEASON SO FAR. THE GFS IS ADVERTISING 850MB TEMPS NEAR 0C TUESDAY NIGHT...BUT THE ECMWF IS ABOUT 5 TO 10 DEGREES WARMER. && .AVIATION...24/00Z THREAT FOR THUNDERSTORMS CONTINUES TONIGHT AT MOST TAF SITES THOUGH FOD IS NOW TOWARDS THE WESTERN EDGE AND OTM WILL HAS A LOW CHANCE LATE TONIGHT THEN CHANCES AT MCW/ALO/DSM THROUGH MIDNIGHT. FOD AND MCW HAVE BEST CHANCE FOR FOG FORMATION AFTER 09Z. IF WINDS BECOME LIGHT ENOUGH AND CLEARING COMMENCES...SOME LOCALIZED IFR FOG MAY DEVELOP. VFR CONDITIONS WILL PREVAIL AFTER 15Z WEDNESDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...DONAVON LONG TERM...KINNEY
Hazardous weather outlook, Sep 23, 4:21 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 421 PM CDT TUE SEP 23 2008 IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>072-081- 082-092-093-241030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS- POLK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 421 PM CDT TUE SEP 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER WESTERN IOWA THIS AFTERNOON AND PROGRESS SLOWLY TO THE EAST. A FEW OF THE STORMS MAY BECOME SEVERE THROUGH 9 PM WITH 65 MPH WINDS AND NICKEL SIZED HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR A THUNDERSTORMS LATE WEDNESDAY NIGHT INTO EARLY THURSDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 900 PM THIS EVENING. IAZ027-028-038-039-049-050-061-062-073>075-083>086-094>097-241030- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 421 PM CDT TUE SEP 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED NON SEVERE THUNDERSTORMS CAN BE EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. DONAVON
In the hours before
Local storm report, Sep 23, 4:37 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
437 PM CDT TUE SEP 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 9 SSW ATLANTIC 41.28N 95.08W
09/23/2008 E0.88 INCH CASS IA LAW ENFORCEMENT
0436 PM HAIL 9 SSW ATLANTIC 41.28N 95.08W
09/23/2008 E1.00 INCH CASS IA LAW ENFORCEMENT
HAIL CONTINUES AND NOW HAS INCREASED TO QUARTER SIZED.
&&
RDONAVONLocal storm report, Sep 23, 4:46 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
446 PM CDT TUE SEP 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL LEWIS 41.31N 95.08W
09/23/2008 M1.00 INCH CASS IA FIRE DEPT/RESCUE
0440 PM HAIL ATLANTIC 41.40N 95.01W
09/23/2008 E1.00 INCH CASS IA LAW ENFORCEMENT
NICKEL TO QUARTER HAIL
&&
PODRAZIKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 4:30 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 45 min |
| Sep 23, 5:27 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass, Guthrie | 48 min |
| Sep 23, 6:08 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.